Teen Dies of Caffeine Overdose

Teen Dies After Drinking Latte, Mountain Dew and an Energy Drink In 2 Hours

Caffeine overdose is extremely rare — but here's how it can happen

The Richland County Coroner says too much caffeine led to his death.

Authorities said 16-year-old Davis Cripe of SC died last month after overdosing on caffeine.

Davis was a healthy and active teen who shunned drugs and alcohol, his parents said.

Consuming excessive caffeine can speed up the heart rate and in some cases lead to an arrhythmia, a condition in which the electrical impulses that co-ordinate the heartbeat go awry, causing the heart to beat too fast, too slow or in an irregular pattern.

It's a common "pick me up" for many Americans.caffeine. Caffeine was only considered a factor after witnesses told officials what he had been drinking prior to his death. Caffeine is used in over-the-counter and prescription medications. They are arguably the most risky form of caffeine, and the most likely to lead to serious health problems. That works out to roughly three, eight-ounce cups of coffee. You never know how your body will react.

"You really need to be cautious of this, palpations, when you feel a thumping or a flutter in your chest, you have to be careful. You can feel it in your chest", said CBS News medical contributor Dr. David Agus. "We shouldn't demonize coffee or caffeinated drinks, they have their role in our society and our lifestyle, use them safely which means use them with moderation", said Dr. Rozmus.

Whatsapp malfunction affects users across globe
Users from from Malaysia to Spain, Germany and some other European countries faced issues with the service. The company had no explanation on why the app stopped working suddenly that too for almost two hours.

According to our estimates, Cripe could've drank anywhere between 300 and 750 mg of caffeine. 5-hour Energy Shot contains 200 mg. He had a cafe latte, a large diet mountain dew and an energy drink. "Parents, please talk to your kids about the dangers of these energy drinks".

"People have to realize caffeine is a chemical stimulant", said Dr. Warren.

If you're consuming more than the recommended amount, there are signs to look out for.

In 2012, the FDA announced it was investigating five deaths linked to Monster Energy Drinks.

According to the American Academy of Pediatrics, teenagers should drink only one 100 milligrams a day.

CBS News contacted the American Beverage Association, which represents the makers of nearly all energy drinks sold in America, and they referred us to their fact sheet on caffeine.

Latest News